So over the last 2.5 years I’ve been grappling with a bit of a hyperactive thyroid. I’ve gone through it all, the weight loss, the heat intolerance, the racing heartbeat, anxiety, you name it. Until two months ago, I was being untreated for it, just going through a vicious cycle of ultrasounds, biopsies and blood work (thank god I’ve got health insurance, whew!). My endocrinologist suggested I try Synthroid 50 mcg to help suppress thyroid nodules and also to prevent goiter. When he suggested this I came back at him with a few questions, not afraid to challenge his medical expertise. I’m not opposed to taking medication, but I don’t want him prescribing me something just for the sake of an ‘easy fix’. I knew from my relentless researching of pharmacy cards, forums and reviews of people’s experiences on the drug, that Synthroid is typically prescribed for hypothyroid patients, not the latter.

At first, I felt fine. I knew from my pharmacology class that a drug like Synthroid takes awhile to assimilate itself in your system. It wasn’t until about a month after taking it I started to have adverse effects. I would get eight hours of sleep and still feel sleepy, lethargic. My brain seemed to have a delayed function, like nobody was home. I felt in a fog, like I was dragging pounds of concrete. And the worst, I was gaining weight. Okay, only 8 lbs. when I weighed myself but still, not happy about that one! I definitely wasn’t myself. Always a lover of a beautiful sunny day, you can usually find me outside. But I was indoors, lying on my bed, my eyes heavy, fatigue settling around me. I couldn’t even get up and go for my weekly 4.5 mile workout on the beach. I even took a few nights off work because I just didn’t have the energy. I had become a total sedentary, listless, sloth of a person. I hated it.

Ugh, I hate you...

With the onset of new symptoms, I realized that the drug was turning me into a hypoactive state. It was slowing my metabolism (explaining the weight gain), I was feeling tired and was zapped for energy (a classic Hypothyroid symptom). I couldn’t go on like this anymore…

One morning, looking at the time, I purposely skipped my dose of the drug. Within seven hours of stopping the medication, I started to feel back to myself again. Increased blood flow to the limbs, eyes opened up, my brain began functioning like normal, without a delayed response to things…I didn’t feel like a lifeless blob anymore. The culprit had been ruled out; it was the Synthroid.

I didn’t tell my endocrinologist for a few days, but then I did call him because I thought he should know, especially if he was intending on doing any lab work down the road. He came back with the typical doctor response, “Well if 50 mcg is too much for you maybe we should lessen it down to 25. Try that and let me know how you feel.” A few days went by, then neglectfully, I stared down at the tiny pill and broke it in half, making it 25. But a few hours later, without fail, I started to feel the exact same way again!  Tired, lethargic, just…dragging place to place.

So I stopped taking it altogether.

It’s not that I don’t want to get better, of course I do. But I’m one who is by nature, active and on the go. I can’t be on some drug that’s morphing me into someone I don’t recognize. I’m young, I’ve got a life to live. I can’t let it pass me by.

Am I opposed to a new medication? No. Do I think I need another medication? Honestly, no. Because I haven’t had any symptoms for quite a few months, other than weight loss which is inevitable if your thyroid is in a hyperactive state. I’m not attempting to otherwise ignore the medical advice from my doctors; I hear what they’re saying, but sometimes, doctors make mistakes too. I know this first hand being a Surgical tech. student. I see it in the O.R. It happens. So, for the time being, I’ll just take it day by day, carefully observing how I feel and listening to my body…

Advertisements